Minnesota, 2006Ice Storm in Minnesota, November 28, 2006
November 28, 2006 · NWS DLH · 1 event in 1 county or zone
Warm moist air overrunning cold air at the surface produced freezing rain across far northern Minnesota on Tuesday November 28th. A quarter inch of glaze resulted from this winter storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm moist air overrunning cold air at the surface produced freezing rain across far northern Minnesota on Tuesday November 28th. A quarter inch of glaze resulted from this winter storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 28, 4:31 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 28, 4:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CST TUE NOV 28 2006
.DISCUSSION...RADAR SHOWS PRECIPITATION INCREASING THIS MORNING IN
COVERAGE...AND INTENSITY. PRECIPITATION TYPE WILL BE FREEZING
RAIN...RAIN OR SOME SLEET IN OUR SOUTHERN ZONES...AND SNOW OR
FREEZING RAIN NORTH THIS MORNING.
MODELS CONTINUE TO BE IN GENERAL AGREEMENT...BUT DIFFER ON DETAILS
SUCH AS LOW LEVEL THERMAL STRUCTURE. WE ONCE AGAIN USED A
BLEND...BUT LEANED TOWARD THE COOLER GFS.
TEMPERATURES HAVE SLOWLY INCREASED THIS MORNING...AND WERE IN THE
LOWER TO MID 30S ALONG AND SOUTH OF A LINE FROM CASS LAKE TO THE
TWIN PORTS AND IN ALL OF NORTHWEST WISCONSIN. WE WILL CONTINUE THE
FREEZING RAIN ADVISORY FOR ALL AREAS UNTIL NOON...BUT MAY BE ABLE
TO CANCEL IT EARLY SOUTH OF THE CASS LAKE...TO TWIN PORTS AND
NORTHERN WISCONSIN AREA MENTIONED ABOVE. WE WILL CONTINUE TO
CLOSELY WATCH TEMPERATURES...AND SHOULD GET MORE REPORTS FROM
SPOTTERS ETC. OVER THE NEXT COUPLE HOURS. LIGHTING CHARTS SHOW
STRIKES OVER PARTS OF CENTRAL AND NORTHERN MINNESOTA...WITH MORE
WIDESPREAD CONVECTION MOVING UP THROUGH SOUTHWEST MINNESOTA.
PLENTY OF LIFT THIS MORNING INTO EARLY AFTERNOON...WITH CONTINUED WARM AIR
ADVECTION...AND WITH THE UPPER LOW PROGRESSING EAST. GFS IS
FORECASTING 40-50KT 850MB SOUTHERLY WINDS TODAY ACROSS OUR WESTERN
ZONES...AND KDLH VWP SHOWED 35 KT AT 10Z. FORECAST SOUNDINGS
SUGGEST THE PRECIPITATION SHOULD SWITCH OVER TO ALL RAIN FOR MOST
OF OUR CWA BY LATE MORNING OR EARLY AFTERNOON. THE EXCEPTION WILL
BE ACROSS KOOCHICHING COUNTY...OR PARTS OF THE COUNTY. STRONG LIFT
IN OUR WESTERN COUNTIES WILL KEEP TEMPERATURES SLIGHTLY
COOLER...AND THE FORECAST SOUNDINGS AT INL SHOWS MAINLY SNOW
EARLY...WITH WARMING ALOFT SUGGESTING MORE FREEZING RAIN AS THE
MORNING PROGRESSES. A SWITCH OVER TO MAINLY RAIN IS POSSIBLE FOR A
TIME...BUT THINK IT WILL BE MAINLY A FREEZING RAIN/SNOW EVENT FOR
KOOCHICHING COUNTY...AND WE CONTINUED THE WARNING FOR THAT AREA.
THE SURFACE LOW WILL LIFT NORTH TO NORTHEAST TODAY...THE GFS IS
FURTHER EAST WITH IT...AND THE PRECIPITATION WILL DIMINISH LATER
THIS AFTERNOON FROM SOUTH TO NORTH. THE NAM IS SLOWER BRINGING IN
THE COLD AIR TONIGHT...WHICH LENDS MORE SUPPORT TO THE GFS.
PRECIPITATION CHANCES WILL BE LOWER TONIGHT...WITH THE EXCEPTION
OF PARTS OF NORTHWEST WISCONSIN. SNOW WILL BECOME THE PREDOMINANT
PRECIP TYPE FROM WEST TO EAST TONIGHT INTO WEDNESDAY.
WE WILL INCREASE THE CHANCES FOR PRECIP ON WEDNESDAY...MAINLY OVER
NORTHWEST WISCONSIN. AN AREA OF STRONG FRONTOGENESIS WILL AFFECT
PARTS OF NW WISCONSIN DURING THE DAY WEDNESDAY. WE HAVE INCREASED
QPF AMOUNTS OVER NW WI...AND MAY HAVE TO FURTHER ONCE WE SEE WHERE
THE ENHANCED BAND OF PRECIP DEVELOPS. WE ALSO COULD SEE A GRAVITY
WAVE DEVELOP AND ENHANCE PRECIPITATION OVER PARTS OF
BAYFIELD...DOUGLAS AND PINE COUNTIES LATE TONIGHT INTO WEDNESDAY
AS GUSTY LOW LEVEL WINDS DEVELOP AND INVERSION LEVELS DROP. THIS
WILL ALSO BEAR A CLOSE WATCH.
MUCH COLDER TEMPERATURES ARE STILL EXPECTED BEHIND THE LOW. 850MB
TEMPERATURES DROP TO -15 TO -20C BY WEDNESDAY EVENING...AND WILL
REMAIN BELOW NORMAL INTO THE WEEKEND.
&&
.POINT FORECAST TEMPS/POPS...
DLH 40 29 31 10 / 100 40 40 20
INL 32 21 22 4 / 100 50 40 20
BRD 44 25 25 8 / 100 20 30 10
HYR 49 34 36 14 / 100 50 60 30
ASX 47 38 40 17 / 100 60 60 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CROW WING-
SOUTHERN AITKIN-SOUTHERN CASS.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR SOUTHERN ITASCA.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CARLTON/SOUTHERN
ST. LOUIS-NORTHERN AITKIN-NORTHERN CASS.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CENTRAL ST.
LOUIS-NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN
ST. LOUIS-SOUTHERN COOK/LAKESHORE-SOUTHERN LAKE/LAKESHORE.
WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
KOOCHICHING.
WI...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR ASHLAND-BAYFIELD-
DOUGLAS-IRON.
LS...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LSZ121-
LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
SMALL CRAFT ADVISORY UNTIL 10 PM CST THIS EVENING FOR LSZ140-
LSZ141-LSZ142-LSZ143.
MELDEHazardous weather outlook, Nov 27, 7:09 AM CST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
709 AM CST MON NOV 27 2006
LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-281230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
709 AM CST MON NOV 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING DRIZZLE CAN BE EXPECTED OVER PARTS OF NORTHEAST
MINNESOTA TODAY...ESPECIALLY AROUND LAKE SUPERIOR.
A LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR FREEZING RAIN AND
SNOW TO PARTS OF THE NORTHLAND TONIGHT. THERE IS STILL UNCERTAINTY
WITH HOW QUICKLY THE PRECIPITATION WILL MOVE IN AND HOW WARM
TEMPERATURES WILL GET. A FLUCTUATION AS SMALL AS A DEGREE OR TWO
WILL HAVE A BIG IMPACT ON THE FORECAST. THE BEST CHANCE FOR
FREEZING RAIN AND SOME LIGHT SNOW ACCUMULATIONS TONIGHT WILL BE
ALONG AND NORTH OF A LINE FROM WALKER TO DULUTH. A WINTER STORM
WATCH HAS BEEN ISSUED FOR KOOCHICHING COUNTY FOR LATE TONIGHT INTO
TUESDAY MORNING. STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING
STORM.
GUSTY WINDS OVER LAKE SUPERIOR WILL CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR
MORE INFORMATION.
A FEW THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT ALONG AND SOUTH
OF LINE FROM BRAINERD TO MOOSE LAKE TO ASHLAND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WARMER AIR WILL CONTINUE TO SPREAD NORTH ON TUESDAY...AND BRING AN
END TO MOST AREAS OF FREEZING RAIN AND SNOW...WITH JUST RAIN AND A
FEW THUNDERSTORMS CONTINUING. IF TEMPERATURES REMAIN
COOLER...MORE FREEZING RAIN AND SNOW WILL OCCUR. A WINTER STORM
WATCH HAS BEEN ISSUED FOR LATE TONIGHT INTO TUESDAY MORNING FOR
KOOCHICHING COUNTY. STAY TUNED TO LATER FORECASTS ON THIS
DEVELOPING STORM.
MUCH COLDER AIR WILL MOVE IN BEHIND THE LOW TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AND SWITCH ANY PRECIPITATION OVER TO ALL SNOW. A
COUPLE INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE DURING THIS TIME.
GUSTY WINDS OVER LAKE SUPERIOR WILL CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH TUESDAY NIGHT. SEE THE LATEST NEAR SHORE MARINE
FORECAST FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MELDE
Ice Storm, Koochiching
- When
- November 28, 6:00 AM CST to 3:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A quarter inch of ice was reported in Big Falls and Littlefork. Many vehicle accidents were reported in these areas.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Colorado, November 28 to 29, 20069 events
- Winter Weather in Montana, November 28 to 29, 20068 events
- Heavy Snow in Alaska, November 28 to 30, 20068 events
- Frost and Freeze in California, November 28 to 30, 20066 events
- Ice Storm in Minnesota, November 28, 20064 events
- Frost and Freeze in Oregon, November 28 to 29, 20062 events
- Wildfire in Texas, November 28, 20061 event
- Extreme Cold in Washington, November 28 to 29, 20061 event
- High Wind in Arizona, November 28, 200652 kt wind · 1 event
- Extreme Cold in Idaho, November 28 to 29, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4362.